Alert archive / North Dakota / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Bismarck, ND

May 28, 2006McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this flash flood warning at May 28, 2006, 12:37 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2006, 12:37 PM CDT (17:37 UTC)
Expired
May 28, 2006, 2:30 PM CDT
In force
113 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McKenzie County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-663 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 281738
FFWBIS
NDC053-105-281930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1237 PM CDT SUN MAY 28 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  EASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 230 PM CDT

* AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCGREGOR...
  KEENE...CHARLSON AND TIOGA

EXCESSIVE RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

DO NOT DRIVE ON FLOODED ROADS.

LAT...LON 4861 10310 4862 10289 4839 10290 4838 10283
      4813 10284 4813 10277 4793 10272 4781 10288
      4770 10299 4784 10323 4792 10324

$$

LEBLANG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:00 AM CDT, 9 hours 37 minutes earlier.

Area forecast discussion, May 28, 3:00 AM CDT, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SUN MAY 28 2006

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
MAIN FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL BE SHOWERS
AND THUNDERSTORM CHANCES THROUGH TUESDAY.

CURRENTLY...SOUTHWEST FLOW ALOFT WITH A SURFACE TROUGH/FRONTAL
BOUNDARY STRETCHED SOUTHWEST TO NORTHEAST ACROSS THE STATE. THIS
BOUNDARY WAS THE FOCUS FOR EARLIER SEVERE WEATHER SATURDAY EVENING
OVER PRIMARILY CENTRAL AND NORTHEASTERN NORTH DAKOTA...WITH STRONG
TO SEVERE THUNDERSTORMS CONTINUING TO MOVE ACROSS WESTERN NORTH
DAKOTA EARLY THIS MORNING. WILL LET THE FLOOD WATCH EXPIRE LATER
THIS EARLY MORNING NORTHEAST.

THE SURFACE TROUGH/FRONTAL BOUNDARY IS EXPECTED TO SLIDE FURTHER
EAST OVER EASTERN NORTH DAKOTA BY THIS EVENING. WILL AGAIN SEE A
VERY TIGHT TEMPERATURE GRADIENT WITH DAYTIME MAX TEMPS IN THE 60S
WEST OF THE TROUGH AND INTO THE UPPER 80S TO 90S FAR EAST. NUMERICAL
GUIDANCE DIFFERS 10-15 DEGREES WITH DAYTIME HIGHS TODAY WEST AND
CENTRAL...WENT WITH A BLEND AND ALSO LEANED TOWARDS THE PREVIOUS
FORECAST SOME. WILL SEE ANOTHER ROUND OF STRONG TO SEVERE CONVECTION
LATER THIS AFTERNOON AND EVENING OVER THE FAR EASTERN FORECAST AREA
FOCUSED ALONG AND AHEAD OF THE FRONTAL BOUNDARY...WITH THE BEST
STORMS EITHER DEVELOPING OVER THE RED RIVER VALLEY OR QUICKLY
PROPAGATING THAT WAY AFTER DEVELOPMENT OVER MY EAST. IN
ADDITION...UPPER LEVEL TROUGH OVER THE ROCKIES WILL LIFT NORTH LATE
TODAY AND TONIGHT...SPREADING GOOD PRECIPITATION CHANCES ACROSS THE
SOUTH AND EAST THIS EVENING AND OVERNIGHT...WITH MAINLY EXPECTING
SHOWER ACTIVITY...BUT MIGHT SEE A FEW ISOLATED NON-SEVERE
THUNDERSTORMS AS WELL.

NEAR ZONAL TO SOUTHWEST FLOW ALOFT MONDAY AND TUESDAY...WITH AROUND
SEASONAL TEMPERATURES EXPECTED. ATMOSPHERE IS WELL MIXED BOTH MONDAY
AND TUESDAY AFTERNOONS...SO WILL SEE SOME BREEZY WINDS MIXING DOWN
AS WELL AS SLIGHT CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
00Z GFS FAIRLY CONSISTENT WITH EARLIER RUNS. WEAK TROUGH ALOFT
WEDNESDAY CONTINUES TO SUPPORT A THREAT FOR THUNDERSHOWERS ON
WEDNESDAY NIGHT. THIS IS FOLLOWED BY RIDGING AND DRIER...NORTHWEST
FLOW ALOFT. SO...HAVE BASICALLY KEPT WITH A DRY FORECAST INTO
SATURDAY. ONE WRINKLE IN THE GFS IS A COLD FRONT AND ASSOCIATED
UPPER TROUGH THAT PUSH INTO THE AREA FRIDAY NIGHT AND SATURDAY. NOT
READY TO COMPLETELY BUY OFF ON THIS CHANGE. BUT...DID INTRODUCE A
SMALL CHANCE FOR THUNDERSTORMS ON FRIDAY NIGHT IN THE SOUTHWEST.
NO BIG CHANGES NEEDED IN THE TEMPERATURE FORECAST WITH READINGS NOT
TOO FAR FROM NORMAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/JF
Hazardous weather outlook, May 28, 4:40 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
440 AM CDT SUN MAY 28 2006

NDZ001>003-009>011-017>021-031>035-040>046-290945-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
440 AM CDT SUN MAY 28 2006 /340 AM MDT SUN MAY 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-290945-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
440 AM CDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SURFACE TROUGH OF LOW PRESSURE WILL SLIDE EAST TODAY AND TONIGHT
TOWARDS THE EASTERN DAKOTAS. THERE IS A CHANCE FOR LATE AFTERNOON
AND OVERNIGHT THUNDERSTORMS OVER THE EASTERN THIRD OF NORTH
DAKOTA...WITH SOME POSSIBLY SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:34 PM CDTSevere Thunderstorm WarningBISBurleigh56 min
May 27, 7:38 PM CDTSevere Thunderstorm WarningBISMcLean48 min
May 27, 7:44 PM CDTSevere Thunderstorm WarningBISPierce, Rolette61 min
May 27, 7:53 PM CDTSevere Thunderstorm WarningBISSioux47 min
May 27, 7:57 PM CDTSevere Thunderstorm WarningBISMorton63 min
May 27, 8:29 PM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan61 min
May 27, 8:44 PM CDTSevere Thunderstorm WarningBISRolette29 min
May 27, 8:56 PM CDTSevere Thunderstorm WarningBISMorton64 min
May 27, 8:59 PM CDTSevere Thunderstorm WarningBISMcLean61 min
May 27, 9:24 PM CDTSevere Thunderstorm WarningBISBurleigh66 min
May 27, 9:43 PM CDTSevere Thunderstorm WarningBISOliver21 min
May 27, 9:56 PM CDTSevere Thunderstorm WarningBISMorton37 min
May 27, 9:59 PM CDTSevere Thunderstorm WarningBISMcLean25 min
May 27, 10:27 PM CDTSevere Thunderstorm WarningBISBurleigh28 min
May 28, 12:18 AM CDTSevere Thunderstorm WarningBISSlope36 min
May 28, 12:30 AM CDTSevere Thunderstorm WarningBISDunn39 min
May 28, 12:47 AM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail58 min
May 28, 1:07 AM CDTSevere Thunderstorm WarningBISBowman53 min
May 28, 1:41 AM CDTSevere Thunderstorm WarningBISSlope64 min
May 28, 2:46 AM CDTSevere Thunderstorm WarningBISWilliams28 min
May 28, 4:56 AM CDTSevere Thunderstorm WarningBISBottineau, Renville49 min
May 28, 5:02 AM CDTSevere Thunderstorm WarningBISWard43 min
May 28, 5:48 AM CDTSevere Thunderstorm WarningBISRenville, Ward27 min
May 28, 5:50 AM CDTSevere Thunderstorm WarningBISBottineau40 min
May 28, 8:45 AM CDTSevere Thunderstorm WarningBISWilliams30 min
May 28, 2:01 PM CDTSevere Thunderstorm WarningBISBurke44 min

Nearby

Flash Flood Warnings in North Dakota, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.